Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 8:47 PM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 28 min. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2000, 8:47 PM CDT (01:47 UTC)
- Expired
- Aug 7, 2000, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cottonwood County, MN, Jackson County, MN
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:50 PM CDT | Tornado F1 | Lakefield, MN | A tornado damaged several buildings, including businesses and homes, a grain elevator, and trees as it touched down along highway 86 in Lakefield. |
| Aug 7, 8:56 PM CDT | Thunderstorm Wind 61 E | Lakefield, MN | Downburst winds caused damage to power lines and a grain elevator, and tore singles off roofs. |
| Aug 7, 9:10 PM CDT | Tornado F1 | Bergen, MN | A tornado caused damage to farm buildings and crops. The amount of crop damage was not determined. |
| Aug 7, 9:12 PM CDT | Thunderstorm Wind 52 E | Windom, MN | |
| Aug 7, 9:12 PM CDT | Thunderstorm Wind 61 E | Westbrook, MN | Thunderstorm winds tore the roof off a garage and concession stand at a high school football field, and damaged the scoreboard, bleachers, and the baseball dugout at the school. |
| Aug 7, 9:12 PM CDT | Hail 1.5 | Westbrook, MN | Large hail broke windows in two school busses and a few other vehicles. |
| Aug 7, 9:22 PM CDT | Tornado F1 | Bergen, MN | A tornado caused damaged to farm buildings. |
| Aug 7, 9:25 PM CDT | Tornado F1 | Lakefield, MN | A tornado caused extensive damage to a family owned dairy farm. |
| Aug 7, 9:25 PM CDT | Tornado F1 | Jeffers, MN | A tornado destroyed a barn and damaged other farm buildings. The tornado also caused crop damage, but the amount of crop damage was not determined. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1134 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080147 SVRFSD MNC033-063-080215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CDT MON AUG 7 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 915 PM CDT * AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF STORDEN TO 7 MILES SOUTH OF LAKEFIELD...OR FROM 20 MILES NORTHEAST OF SLAYTON TO 7 MILES WEST OF JACKSON...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JACKSON...JEFFERS...WINDOM AROUND 900 PM CDT BERGEN...BINGHAM LAKE AROUND 910 PM CDT MOUNTAIN LAKE AROUND 915 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS 7AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:40 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 7, 8:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT MON AUG 7 2000 WL BE CLEANING UP THE ZONES AS THE EVENING PROGRESSES...BUT ACTIVITY CONTS TO REDEVELOP ALONG AND N OF A WMFNT WHICH IS STRETCHING FM NCNTRL NEB TO SRN MN...AND WL RMN RATHER STATIONARY THRU THE NIGHT. UPR LVL DISTRUBANCE WITH PLENTY OF LIFT WL EXIT THE FSD CWA AFT 06Z HOWEVER...WHICH WL LIMIT OR STOP ANY TS ACTIVITY. SVR TSTM WATCHES STILL IN EFFECT FOR MUCH OF FSD CWA THIS EVENING...EXCEPT THE SIOUX CITY AREA. NLG PROFILER STILL SHOWS GOOD LLVL INFLOW OF 35 KTS COUPLED WITH STRONG VEERING DIRECTION. FIRST WATCH WL EXPIRE AT 10PM AND WsL WATCH SPC TO SEE IF ANY EXTENSIONS ARE IN THE OFFING. .FSD...NONE FUHS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 34 min |
| Aug 7, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 30 min |
| Aug 7, 8:32 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 28 min |
| Aug 7, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 35 min |
| Aug 7, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 17 min |
| Aug 7, 9:06 PM CDT | Tornado Warning | FSD | Jackson | 24 min |
| Aug 7, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 31 min |
| Aug 7, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 29 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.